Pennsylvania, 2006

Hail in Pennsylvania, May 30, 2006

May 30, 2006 · NWS PHI · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 30, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, May 30, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT TUE MAY 30 2006

.SYNOPSIS...
THOSE WHO ENJOY THE HEAT OF SUMMER HAVE CERTAINLY BEEN TREATED TO AN
EARLY START TO SUMMER THIS YEAR. WHAT A NEAR PERFECT MEMORIAL DAY
WEEKEND OUR REGION HAD, WITH THE EXCEPTION OF ISOLATED STORMS LATE
YESTERDAY. THE UPPER-LEVEL PATTERN, WHICH HAS COMPRISED OF A
BUILDING UPPER RIDGE, WILL NOW BE UNDERGOING A CHANGE. THE
UPPER-LEVEL RIDGE WILL SLOWLY FLATTEN OUT AND BE REPLACED BY A
UPPER-LEVEL TROUGH DIGGING INTO THE NORTHEAST TOWARD THE END OF THE
WEEK. THE BACKDOOR COLD FRONT THAT HAS BEEN ADVERTISED FOR THE PAST
SEVERAL DAYS, NOW LOOKS LIKE IT WILL WASH OUT AS IT TRIES TO ENTER
OUR REGION TONIGHT. THE EFFECT WILL BE THERE THOUGH AS TEMPERATURES
WILL BE STEPPING DOWN SOME OVER THE NEXT COUPLE OF DAYS FROM THE
RECENT HEAT. THE NEXT CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS
LOOKS TO BE DURING THE LATER THURSDAY AND FRIDAY TIME FRAME.

&&

.NEAR TERM /TONIGHT/...
THE BACKDOOR FRONT WHICH HAS BEEN DISCUSSED FOR SEVERAL DAYS NOW
SEEMS TO BECOME HUNG UP THIS AFTERNOON ACROSS EASTERN NEW YORK STATE
TO CONNECTICUT. THIS SHOWS UP IN THE SURFACE ANALYSIS, AND ALSO
SOMETHING TO NOTE IS THAT MOST SURFACE WINDS HAVE VEERED TO THE
SOUTHEAST THIS AFTERNOON. IT APPEARS THIS BACKDOOR FRONT DOES NOT
MAKE IT MUCH FARTHER TO THE SOUTHWEST TONIGHT, AS IT PROBABLY
DISSIPATES. EVEN WITH THE ONSHORE FLOW, ALTHOUGH WEAK, THE COASTAL
SECTIONS HAVE WARMED TO NEAR 80 DEGREES THIS AFTERNOON. SO, THE MAIN
FOCUS FOR THIS EVENING WILL BE ANY CONVECTIVE POTENTIAL (MAINLY
NORTHWEST ZONES), THEN LATER TONIGHT WE WILL FOCUS ON THE POTENTIAL
FOR SOME LOW CLOUDS AND FOG DEVELOPING.

WATER VAPOR IMAGERY SHOWING A SHORT WAVE MOVING TOWARD NORTHEAST NEW
YORK STATE WERE CONVECTION HAS DEVELOPED EARLY THIS AFTERNOON. OUR
REGION HAS REMAINED PRETTY MUCH CAPPED THIS AFTERNOON, WITH JUST
SOME CU POPPING. WITH NOT MUCH LIFT PRESENT THUS FAR, THE CU FIELD
HAS REMAINED FAIRLY FLAT, ALTHOUGH THE CU FIELD AT 19Z CAN BE SEEN
MOVING FARTHER INLAND AS THE STABLE OCEAN INFLUENCE ADVECTS INLAND.
A 18Z LAPS ANALYSIS REVEALS CAPE VALUES BETWEEN 1500-2500 J/KG
ACROSS OUR CWA THIS AFTERNOON (LOWER AT THE COAST). DEFINITELY
PLENTY OF INSTABILITY PRESENT, HOWEVER THERE IS NOT A WHOLE LOT TO
FOCUS CONVECTIVE INITIATION. THE 12Z PARALLEL-NAM/WRF LOOKS TO BE
DOING A VERY GOOD JOB IN SHOWING THE ONGOING CONVECTION ACROSS
NORTHEAST NEW YORK STATE (THE 12Z GFS IS HAVING SOME CONVECTIVE
FEEDBACK ISSUES THROUGH THIS EVENING). WITH THE FLOW GOING UP AND
OVER THE RIDGE, THIS CONVECTION WILL TRAVEL SLOWLY SOUTHWARD THIS
EVENING. THE PARALLEL-NAM/WRF BRINGS SOME CONVECTION INTO OUR FAR
NORTHWESTERN ZONES THIS EVENING. THERE IS ALSO THE POTENTIAL THAT
ISOLATED CONVECTION CAN POP THIS EVENING ACROSS THE HIGHER TERRAIN
OF OUR NORTHWESTERN ZONES (TOPO MAP OVERLAY ONTO THE RADAR IMAGERY
SHOWS THE STORMS IN SOUTHEAST NEW YORK STATE INITIATED OVER THE
HIGHER TERRAIN WITH A SOUTHEAST FLOW INTO THAT REGION). NOTE, A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM JUST NORTH OF OUR
CWA.

AS A RESULT OF THE ABOVE, WE WENT WITH LOW CHC POPS FOR AREAS FROM
BERKS COUNTY, PA TO SUSSEX COUNTY, NJ ON NORTHWESTWARD FOR A
SCATTERED THUNDERSTORM OR TWO THIS EVENING. WE RAN WITH A SLIGHT CHC
POP FOR AN ISOLATED THUNDERSTORM FOR A NARROW AREA JUST SOUTH OF
THIS LOW CHC REGION. ELSEWHERE, IT SHOULD REMAIN PRECIPITATION-FREE
AS THE AIRMASS SHOULD REMAIN CAPPED AND NO REAL TRIGGER CAN BE
FOUND. WITH THE OVERALL LOW-LEVEL FLOW ONSHORE, A SEABREEZE IS NOT
WELL DEFINED ON THE RADARS ATTM, THEREFORE PROBABLY EVEN LESS OF A
TRIGGER FOR CONVECTION FOR THE COASTAL AREAS. ANY CONVECTION THAT
DOES POP COULD PUT DOWN VERY HEAVY RAINFALL AS STORM MOTIONS ARE
SLOW AND PW VALUES ARE AROUND 1-INCH. VERTICAL SHEAR IS WEAK,
THEREFORE STORMS MAY BE PULSE TYPE AND THEN JUST COLLAPSE. HOWEVER,
LOCALLY GUSTY WINDS ARE POSSIBLE WITH ANY STORM. HAIL SHOULD MOSTLY
BE SUB-SEVERE IN ANY STORM THAT DECIDES TO POP AS FREEZING LEVELS
ARE UP AROUND 11,000 FEET. AFTER THIS EVENING, OUR ATTENTION THEN
TURNS TO POSSIBLE LOW CLOUDS AND FOG DEVELOPING, ESPECIALLY CLOSER
TO THE COAST.

WATCHING ISOLATED CONVECTION POPPING JUST SOUTHWEST OF SUSSEX
COUNTY, DE WITH SEABREEZE/ONSHORE PUSH, BUT FOR NOW LEFT THAT AREA
DRY AS CELLS MOVING SOUTHWESTWARD.

HAVE BEEN WATCHING THE LOW CLOUD DECK WELL OFF THE COAST ALL DAY. AS
THE WINDS CONTINUE TO BECOME MORE SOUTHEASTERLY, THESE LOWER CLOUDS
ARE TRYING TO ADVECT NORTHWESTWARD. THE MODEL GUIDANCE DOES SHOW
SOME FOG FORMING LATER TONIGHT, WITH AREAS CLOSER TO THE COAST
GETTING HIT WITH THE FOG AND/OR LOW CLOUDS HARDER. THIS IDEA SEEMS
REASONABLE, GIVEN THE OFFSHORE LOW CLOUD DECK ALREADY PRESENT, AS
THE OVERALL WIND FIELD BECOMES MORE FAVORABLE TO ADVECT THAT CLOUD
MASS INTO OUR COASTAL AREAS (AS WELL AS SOME FOG FORMING IN PLACE).
FOR NOW WE WENT WITH AREAS OF FOG LATE TONIGHT FOR THE COASTAL AREAS
INCLUDING THE MARINE ZONES. ELSEWHERE, TOSSED IN PATCHY FOG LATE
TONIGHT.

TEMPERATURES TONIGHT WILL BE MILD, AND WENT WITH MORE OF A MET/MAV
BLEND.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
THE UPPER-LEVEL RIDGE WILL BE SLIDING EASTWARD DURING THIS TIME
FRAME AS A SHORT WAVE TROUGH HEADS INTO THE NORTHEAST. WEDNESDAY
SHOULD BE MOSTLY DRY AS THE MIDLEVEL RIDGE SHOULD BE NEAR THE
REGION. THE ATMOSPHERE DOES BECOME SOMEWHAT UNSTABLE WEDNESDAY WITH
CAPE VALUES OF 500-1000 J/KG (THE NAM CAPES MAY BE A TOUCH HIGH ONCE
AGAIN). A WEAKENING COLD FRONT WILL BE MOVING THROUGH THE EASTERN
GREAT LAKES LATE IN THE DAY. BOTH THE NAM AND GFS BOTH AGREE IN
HOLDING THE CONVECTION TIED WITH THE FRONT WEST OF OUR CWA
WEDNESDAY. HOWEVER, WE CANNOT RULE OUT AN ISOLATED STORM POPPING
ACROSS THE NORTHWEST ZONES DUE TO TERRAIN, THEREFORE A SLIGHT CHC
POP HAS BEEN MAINTAINED HERE FOR THE AFTERNOON. SHOWERS AND
THUNDERSTORMS SHOULD THEN SLOWLY SAG INTO THE CWA FROM THE WEST
MOSTLY DURING THURSDAY AFTERNOON AS THE WEAKENING BOUNDARY ARRIVES
AND HEIGHT FALLS OCCUR. WETBULB ZERO HEIGHTS ARE UP NEAR 11,000 FEET
THURSDAY AFTERNOON WITH RELATIVELY LIGHT WINDS, THEREFORE A LARGE
HAIL AND DAMAGING WIND THREAT APPEARS TO BE LOW ATTM. PW VALUES ON
THE OTHERHAND ARE NEARING 2 INCHES, THEREFORE WE MAY HAVE TO TEND
WITH HEAVY RAINFALL THURSDAY AFTERNOON AND EVENING COMPARED TO
SEVERE THUNDERSTORMS. THIS WILL CONTINUE TO BE MONITORED.

SINCE THE BACKDOOR FRONT IS NOT REALLY ANTICIPATED TO PENETRATE INTO
OUR CWA, WE HAVE RAISED THE HIGH TEMPERATURES FOR WEDNESDAY (MAINLY
A BLEND OF THE MAV/MET GUIDANCE).

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE HPC FORECAST TODAY GENERALLY FOLLOWS THE ENSEMBLES, WHICH
CLOSELY RESEMBLES THE ECMWF. IN GENERAL, THIS MEANS THE LONGER RANGE
PART OF THE OPERATIONAL GFS IS TOO AMPLIFIED.

THEREFORE, A COLD FRONT DROPS DOWN FROM THE NORTHWEST, CROSSING THE
REGION ON FRIDAY (NORTH) AND FRIDAY EVENING (SOUTH). SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD PRECEDE AND ACCOMPANY THE FRONT. AS
FRONT MAY SLOW FOR A TIME AS IT CROSSES OUR REGION, WE MAY NEED TO
WATCH FOR SOME LOCALLY HEAVY RAINFALL, ESPECIALLY WITHIN ANY
CONVECTIVE ELEMENTS. ON SATURDAY, IT APPEARS THAT THE FRONTAL
BOUNDARY IS FAR ENOUGH EAST TO ALLOW FOR A DRY FORECAST. SUNDAY AND
MONDAY REMAIN DRY AS HIGH PRESSURE BUILDS ACROSS THE REGION.
TEMPERATURES BEHIND THE FRONT WILL DROP BACK TO SEASONABLE NORMALS
OR A BIT BELOW, BUT NOT AS COOL AS THE OPERATIONAL GFS INDICATES. BY
TUESDAY, THE HIGH MOVES OFF THE COAST AND TEMPERATURES START TO
REBOUND IN A DEVELOPING SOUTH TO SOUTHWEST FLOW.

&&

AVIATION...
VFR CONDITIONS WILL TRANSITION INTO THE MVFR RANGE OVERNIGHT DUE TO
VISIBILITY RESTRICTIONS. THERE IS A VERY GOOD CHANCE THAT THE
STRATUS/FOG BANK OFF THE COAST WILL ADVECT INLAND OVERNIGHT AND
BRING KACY DOWN INTO THE IFR OR LIFR RANGE. ANY RESTRICTIONS WILL
IMPROVE BY MID-MORNING.

&&

.MARINE...
VISIBLE SAT PIX SHOWS A STRATUS/FOG DECK ABOUT 100-150 MILES OFF THE
COAST. WITH A SOUTHEASTERLY FLOW EXPECTED THROUGH THE NIGHT, CHANCES
ARE QUITE HIGH THAT THERE WILL BE SIGNIFICANT RESTRICTIONS IN
VISIBILITY BY MORNING. AS WITH MONDAY MORNING, ANY FOG THAT DOES
DEVELOP WILL DISSIPATE BY THE LATE MORNING HOURS.

IN TERMS OF WINDS AND SEAS, THERE ARE NO WORRIES THROUGH EARLY
FRIDAY. ON FRIDAY AFTERNOON, SEAS ARE EXPECTED TO APPROACH OR EVEN
REACH 5 FEET AS A SOUTHWEST FLOW INCREASES BEFORE A COLD FRONTAL
PASSAGE.

&&

.CLIMATE...

...SUMMER ANALOGS...

IN SPITE OF A COOL START TO MAY, MAY 2006 WILL BE WARMER THAN NORMAL
IN PHILADELPHIA. GOING BACK TO 1872, THERE WERE 17 INSTANCES IN
WHICH BOTH APRIL AND MAY WERE WARMER THAN THE LONG TERM NORMAL (IN
THE UPPER THIRD OF ALL APRILS AND MAYS). BELOW ARE WHAT OCCURRED IN
PHILADELPHIA DURING THE ENSUING SUMMERS. WE DID CROSS REFERENCE ENSO
STATES AND REMOVED THE TWO THAT WERE TRENDING TOWARD LA NINA
CONDITIONS DURING THE SUMMER. THE CURRENT ENSO STATE IS NEUTRAL. THE
SUB SURFACE WATER IS WARMER THAN NORMAL THROUGHOUT MOST OF THE
TROPICAL PACIFIC. WE ARE NOT ENSO EXPERTS, BUT THIS SHOULD PRECLUDE
A LA NINA FROM RE-EMERGING. THE FIFTEEN REMAINING ANALOG YEARS ARE
BELOW. IN THE FOR WHAT ITS WORTH DEPARTMENT 1933 HAS MIRRORED 2006
WITH RESPECT TO TEMPERATURES CLOSER THAN ANY OF THE OTHER ANALOG
YEARS SO FAR. IT ALSO WAS A VERY ACTIVE HURRICANE SEASON.

YEAR       JUNE AVG   JULY AVG  AUGUST AVG  SUMMER AVG  SUMMER PCPN
1896          70.4       77.6       76.6        74.9        7.80
1922          73.6       75.5       73.0        74.0        9.54
1933          74.4       76.6       76.0        75.7       19.32
1941          71.6       76.1       73.1        73.6       15.62
1942          72.5       77.2       73.1        74.3       15.86
1959          72.2       75.9       76.5        74.9       16.49
1965          73.4       75.1       75.2        74.6       10.12
1977          68.6       77.8       76.2        74.2       15.50
1980          70.6       78.5       80.0        76.4        9.11
1985          68.8       75.4       74.1        72.8        9.36
1991          75.7       79.0       79.0        77.9       12.01
1993          74.4       81.4       78.9        78.2        8.68
1995          74.3       81.5       79.9        78.6        4.69
2001          75.2       75.4       79.9        76.8        8.20
2004          71.8       76.3       75.0        74.4       16.65

AVG           72.5       77.3       76.4        75.4       11.93
1971-2000 NML 72.3       77.6       76.3        75.4       11.50

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SYNOPSIS/SHORT TERM...GORSE
LONG TERM...STAUBER/GORSE
AVIATION/MARINE...KRUZDLO
CLIMATE...GIGI
Hazardous weather outlook, May 30, 4:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT TUE MAY 30 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-311000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
500 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Binghamton radar (KBGM), 141 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carbon

When
May 30, 4:00 PM EST
Where
Carbon County, Beaver Meadows
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.933, -75.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507009.